Friday, May 29, 2009

Dementia drugs and side effects

Cholinesterase inhibitors are often prescribed for people with Alzheimer's disease because they increase the level of a chemical called acetylcholine in the brain that seems to help with memory. However, these drugs can have serious side effects and a study by Professor Sudeep Gill of Queen's University in Canada has highlighted some of them. The study, of patients in Ontario province, found that a slower heart-rate was 69% more common among people using cholinesterase inhibitors, there was a 49% greater chance of having a pacemaker fitted and an 18% greater risk of hip fractures. It is thought that the lower heart rate produced by the drug leads to more people being fitted with pacemakers and more fainting which raises the risk of hip fractures. It is not recommended that people stop taking the drugs but it may be a good idea for those people who have had problems with fainting or slow heart rate in the past to see their doctor before, or while, taking them.

You can read more about this research at

No comments: